Can Asthma Inhalers Make My Child’s Throat Hurt?

2149
By:
in
Published: May 1, 2018
Photo: Getty

Q: My 10-year-old complains that taking his corticosteroid inhaler “hurts his throat.” I wonder if he just doesn’t like having to use it. What do you think?

Dr. Bassett: Inhaled medicine, such as corticosteroids, is an effective and safe component of proper asthma management, especially for persistent symptoms.

However, inhaled corticosteroid sprays occasionally cause localized side effects, such as hoarseness and, throat irritation. Some studies estimate that in up to 10 percent of those who use inhaled steroids may experience some irritation and your son may be finding this.

The use of a spacer, which keeps less medication from being deposited in the mouth and throat, often reduces these symptoms and may increase the amount of medication that reaches the lungs. Many of my new patients also benefit from the retraining on optimal inhaler technique to reduce oral side effects. As well, patients using inhaled steroids should rinse their mouths right after using an inhaler. Drinking water and/or gargling can further reduce complaints, such as a bad taste from medicine particles.

Dr. Clifford Bassett, allergist and asthma specialist, is the Medical Director of Allergy & Asthma Care of New York (Allergyreliefnyc.com; Twitter @allergyreliefny). He is on the faculty of NYU School of Medicine and Weill Cornell Medical College in New York City and is also the author of The New Allergy Solution.

Submit a Question

You May Also Like